Home Clinical Topics Cardio-Pulmonary

Cardio-Pulmonary

Study shows reduced risk of cardiovascular disease during times of bereavement with daily aspirin...

A study published in the American Heart Journal explored the effects of aspirin and low dose metoprolol intake during early bereavement periods. Times of bereavement are often associated with an “increased risk of cardiovascular disease,”...

Study reveals link between asthma and atrial fibrillation risk

A new study published in Circulation: Arrhythmia and Electrophysiology examined if there is a link between “persistent” asthma and an increased risk of atrial fibrillation (AF). The study hypothesized the potential association due to the...

Top heart health apps for nurses

To acknowledge American Heart Month, American Nurse would like to highlight some of the best heart health apps, including some providers can use in their practices: Pulsepoint Pulsepoint “enables citizen superheroes” by providing a network for...

Study fails to show benefit of adding vitamin C to treatment of septic shock

A study recently published in the Journal of the American Medial Association aimed to examine if a treatment combination of vitamin C, hydrocortisone, and thiamine would lead to a “rapid resolution of septic shock”...

Promoting safe use of parenteral anticoagulants

Nurses can take the lead in preventing harm related to heparin administration. Takeaways Parenteral anticoagulants require appropriate patient teaching to enhance adherence to medication administration. Use of unfractionated heparin/low-molecular weight heparins prevent adverse effects from...
Therapeutic hypothermia after cardiac arrest

Cardiogenic pulmonary edema

Takeaways Cardiogenic pulmonary edema can occur secondary to acute decompensated heart failure. Treatment should focus on reducing preload and afterload. Albert Jones*, age 65, is admitted to the progressive care unit from the emergency department...

Outpatient care of patients with COPD

Controlling symptoms and preventing exacerbations are the key to patient quality of life. Takeaways: Nurses must be able to identify patients with chronic obstructive pulmonary disease (COPD) early in the disease process to provide education...

A team approach to STEMI treatment protocols

A community hospital’s initiative improves patient outcomes. Takeaways: Few practice guidelines focus on in-hospital ST-elevation myocardial infarctions (STEMIs). Challenges related to inpatient STEMIs include delays in several areas—including recognition, electrocardiogram interpretation, STEMI team or rapid...

Managing carotid stenosis to prevent stroke

Watch for warning signs to reduce risk. Takeaways: Approximately 87% of all strokes are ischemic, with 30% directly attributed to atherosclerosis of the internal carotid artery. Within the first 3 months after a transient ischemic...

Study reveals no link between statin use and cognitive decline

A new study offers insight into a question that’s plagued healthcare for some time: Does an association exist between statin use and cognitive decline? A team from the Garvan Institute of Medical Research and the University of...

New research in the prevention of venous thromboembolism

By American Nurse Today Editorial Staff Research Objective A recent study examines the use of intermittent pneumatic compression (IPC) to prevent venous thromboembolism (VTE) in patients who are at high-risk for the condition after surgery. Methodology The open, blinded, randomized...

Central vascular access device complications:

The nurse’s role at each point of care Takeaways: Central vascular access devices (CVADs) can be essential to accomplishing patient therapeutic regimens. Nurses must be able to recognize signs and symptoms of CVAD-related complications at...

Atypical presentation of myocardial infarction

Quickly recognizing unusual symptoms can save lives. Takeaways  Cardiovascular disease remains the leading cause of death in women, but it’s often under-recognized because of atypical symptoms.  Women may experience vague symptoms that are inconsistent with...